Aspiration And Ards After Repair Of A Ketorolac-Induced Ulcer
INTRODUCTION: Aspiration is a risk for any patient undergoing anesthesia. Careful preoperative assessment can mitigate the risks of surgery, but is not always available, especially in emergent cases. We present the case of an 80-year-old man who, during attempted surgical repair of a perforated duodenal ulcer, aspirated and developed ARDS.
CASE REPORT: An 80-year-old man presented to the ED with renal colic secondary to nephrolithiasis, was prescribed ketorolac, and discharged. He underwent cystoscopic stone removal two weeks later. One week later, he suffered a perforated duodenal ulcer, and at that time, admitted to having continually taking ketorolac since his initial visit. During subsequent surgical repair, he aspirated and developed acute respiratory distress syndrome. Soon after, he became bradycardic and died. Autopsy revealed diffuse alveolar damage consistent with ARDS. Cause of death was ruled, "complications of general anesthesia... occurring after extended ketorolac use for renal colic."
DISCUSSION: Ketorolac is a potent but highly gastrotoxic analgesic often used for renal colic. It modulates gastric secretions and adverse effects include inflammation and mucosal erosions. In our case, improper and prolonged use led to ulcer formation and perforation. Care must be taken to ensure appropriate use, especially in high-risk individuals. Aspiration is a rare but catastrophic complication that can result in pneumonia and pneumonitis. Prevention occurs with thorough preoperative assessment. Severe cases can lead to ARDS, which is progressive respiratory failure secondary to pulmonary edema. Treatment is aimed at reducing inflammation and fluid accumulation; however, ARDS may be lethal, as our case demonstrates.